October 03, 2010

USMLE 2 Question 1

A 45 year old man diabetic and smoker complains of dizziness and loss of balance. On examination it is noted that he has a mild bilateral Sensorineural Hearing Loss. In the history it is noted that his sister had a demyelinating disease. He is on long term gentamycin and aspirin.

A likely diagnosis is:

a) Aminoglycoside toxicity
b) Multiple sclerosis
c) Presbycusis
d) Meniere's disease
e) Acoustic neuroma




ANSWER

The correct answer is A


Explanation

The aminoglycoside antibiotics are the most ototoxic of the commonly used drugs. The first sign of gentamicin ototoxicity is disequilibrium. Monitoring blood levels is the best way to avoid such problems, adjusting dose according to peak serum levels.

Other potentially ototoxic drugs include furosemide, ethacrynic acid, quinidine, and aspirin. Aspirin doses averaging 6 to 8 g/day predictably cause tinnitus and completely reversible hearing impairment.

No comments:

Post a Comment

Got something to say? We appreciate your comments: